Alert archive / Michigan / River Flood Warnings in 2021
River Flood Warning 5, NWS Detroit, MI
NWS Detroit, MI issued this river flood warning at Jun 26, 2021, 11:48 PM EDT for Saginaw County, Shiawassee County, Michigan. It was in force for 15 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2021, 11:48 PM EDT (03:48 UTC)
- Expired
- Jun 27, 2021, 2:48 PM EDT
- In force
- 15 hr
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Saginaw County, MI, Shiawassee County, MI
The radar
The Detroit radar (KDTX), 66 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Shiawassee River at Owosso (OWOM4). The gauge peaked at 7.19 ft at Jun 27, 2021, 1:00 AM EDT.
- Action stage
- 6 ft
- Minor stage
- 7 ft
- Moderate stage
- 9 ft
- Major stage
- 10 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04144500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
706
WGUS43 KDTX 270348
FLWDTX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Detroit/Pontiac MI
1148 PM EDT Sat Jun 26 2021
...The National Weather Service in Detroit/Pontiac MI has issued a
Flood Warning for the following rivers in Michigan...
Shiawassee River At Owosso affecting Saginaw and Shiawassee
Counties.
For the SHIAWASSEE...including Owosso...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at
www.water.weather.gov/ahps2/index.php?wfo=DTX.
The next statement will be issued Sunday afternoon at 1200 PM EDT.
&&
MIC145-155-271600-
/O.NEW.KDTX.FL.W.0005.210627T0348Z-210628T1400Z/
/OWOM4.1.ER.210627T0312Z.210627T1200Z.210628T0800Z.NO/
1148 PM EDT Sat Jun 26 2021
The National Weather Service in Detroit/Pontiac has issued a
* Flood Warning for
the Shiawassee River At Owosso.
* From this evening to late Monday morning.
* At 11:15 PM EDT Saturday the stage was 7.0 feet.
* Flood stage is 7.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending
at 11:15 PM EDT Saturday was 7.0 feet.
* Forecast...The river is expected to rise to a crest of 7.6 feet
tomorrow morning. It will then fall below flood stage early Monday
morning.
* Impact...At 7.0 feet, Flooding begins in residential area along
Jerome Avenue east of South Washington Avenue in Owosso.
&&
LAT...LON 4313 8423 4313 8412 4301 8413 4297 8400
4293 8400 4298 8423
$$
DG2 follow-up statements
504
WGUS83 KDTX 271432
FLSDTX
Flood Statement
National Weather Service Detroit/Pontiac MI
1032 AM EDT Sun Jun 27 2021
...The Flood Warning is extended for the following rivers in
Michigan...
Shiawassee River At Owosso affecting Saginaw and Shiawassee
Counties.
.Heavy rainfall over the last two days has led to rises on area
rivers. No additional widespread heavy rain is expected today. So
river levels will continue to fall.
For the SHIAWASSEE...including Owosso...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at
www.water.weather.gov/ahps2/index.php?wfo=DTX.
The next statement will be issued this evening at 5 PM EDT.
&&
MIC145-155-280245-
/O.EXT.KDTX.FL.W.0005.000000T0000Z-000000T0000Z/
/OWOM4.1.ER.210627T0312Z.210627T1200Z.210628T0800Z.NO/
1032 AM EDT Sun Jun 27 2021
...The Flood Warning is now in effect until further notice...
The Flood Warning continues for
the Shiawassee River At Owosso.
* Until further notice.
* At 11:15 PM EDT Saturday the stage was 7.0 feet.
* Flood stage is 7.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending
at 11:15 PM EDT Saturday was 7.0 feet.
* Forecast...The river will fall below flood stage this afternoon.
* Impact...At 7.0 feet, Flooding begins in residential area along
Jerome Avenue east of South Washington Avenue in Owosso.
&&
LAT...LON 4313 8423 4313 8412 4301 8413 4297 8400
4293 8400 4298 8423
$$
SC159
WGUS83 KDTX 271848
FLSDTX
Flood Statement
National Weather Service Detroit/Pontiac MI
248 PM EDT Sun Jun 27 2021
...The Flood Warning is cancelled for the following rivers in
Michigan...
Shiawassee River At Owosso affecting Saginaw and Shiawassee
Counties.
MIC145-155-272000-
/O.CAN.KDTX.FL.W.0005.000000T0000Z-210627T1848Z/
/OWOM4.1.ER.210627T0312Z.210627T1200Z.210628T0800Z.NO/
248 PM EDT Sun Jun 27 2021
...The Flood Warning for the Shiawassee River At Owosso has been
cancelled...
The Flood Warning is cancelled for
the Shiawassee River At Owosso.
* At 2:15 PM EDT Sunday the stage was 6.3 feet.
* Flood stage is 7.0 feet.
* Forecast...The river has fallen below flood stage and is expected
to continue to fall below action stage by early tonight.
&&
LAT...LON 4313 8423 4313 8412 4301 8413 4297 8400
4293 8400 4298 8423
$$
KDKWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this river flood warning went out at Jun 26, 7:16 PM EDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jun 26, 7:16 PM EDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
716 PM EDT Sat Jun 26 2021
.AVIATION...
Linear convective line will remain in the vicinity of the FNT/PTK at
the start of the Taf period. Lingering window at these terminals for
tsra and trailing showers, with an accompanying reduction in
visibility and cloud bases. Otherwise, very moist and moderately
unstable environment maintains favorable conditions for additional
shower development early tonight. A gradual decline in thunderstorm
probability will occur after 02z-03z as nocturnal stability
strengthens. Given the ample low level moisture, wide fluctuations in
ceilings/visibilities will persist through the night. Environment
again favorable for some degree of convective development Sunday
afternoon, carrying the usual uncertainty in terms of timing and
scale. Forecast maintains a lower probability mention attm.
For DTW...Radar trends suggest DTW will remain southeast of the
inbound convective line this evening. Trends continue to be
monitored, but no thunder mention will be included attm. Potential
for some shower activity overnight, providing a chaotic coverage of
lower cloud at times. Potential for thunderstorms appears higher
Sunday, centered mid afternoon through early evening.
.DTW THRESHOLD PROBABILITIES...
* Medium for ceiling at or below 5000 feet through the TAF period.
* Low in thunderstorms impacting DTW through early tonight and again
Sunday afternoon.
&&
.PREV DISCUSSION...
Issued at 315 PM EDT Sat Jun 26 2021
DISCUSSION...
Prior update discussion still generally holding and is repeated here
with minor adjustments based on trends this afternoon.
Concerns for today remain on the heavy rain/flooding potential as
well as severe storm chances this afternoon and evening.
Severe: Main warm front has pushed north of the area this morning,
now residing over the northern Saginaw Bay and central lower MI. As
a result, the warm sector moisture-rich airmass is still overhead
with the 12Z DTX sounding showing 1.88" of PW in addition to MLCAPE
slightly over 500 J/kg. Morning radar depicts a weak pseudo-warm
front feature lifting north across the Thumb area which coincides
with the nose of a weak elongated LLJ that is working northeast into
SE MI from IN/IL. Models continue to show this 20-30kt LLJ becoming
more compact while overspreading lower MI this afternoon. Jet
intensifies this evening with 40kts by 21Z and up to 50kts by 03Z.
Main consequence will be increasing low level shear as effective
inflow shear values increase from ~20-25kts early this afternoon to
30-40kts after 22-23Z this evening. Instability will be sufficient
for scattered strong to severe thunderstorm development as MLCAPE
values range between 1000-1500J/kg. Hi-res model runs since noon
have backed off in the scattered afternoon thunderstorm development
out while main convective potential coming with the line currently
working into SW lower MI. This line is tracking a bit quicker than
the CAMs originally suggest and likely will reach the Saginaw Valley
by 20Z. Best coverage of showers and thunderstorms still looking to
be across the Saginaw Valley, Thumb, and I-69 corridor with more
scattered activity for areas to the south. Given the moisture and
strengthening LLJ, main threat will be for damaging winds either
from precip loading or bowing segments in the line this evening.
With SRH values between 100-200 m2/s2, LCL heights less than 600m,
and curved hodos a tornado or two will be possible this evening with
that convective line. Best potential for a tornado will be from
Flint north over the Saginaw Valley region and western Thumb. Some
small hail is possible given the instability and shear, but mid-
level lapse rates generally staying below 5C/km will limit any large
hail chances.
Heavy Rain: Heaviest rainfall today will likely be north of M-59 up
in the Thumb and Saginaw Valley areas. RAP shows increasing moisture
advection this afternoon with PW values reaching up around 2". Based
on how the hi-res models track convection ENE, training of storms
capable of heavy to torrential rain is possible across the Saginaw
Valley and Thumb allowing for rainfall totals up in the 1-3" range,
though a local amount near 4" can't be ruled out. Lesser amounts are
expected south of M-59 with amounts only up to around 1". Any
locally higher amounts should stay below 2".
Longer Term Outlook (new discussion): Wet weather pattern continues
Sunday as yet another surface low tracks northeast across northern
lower MI dragging a slow moving cold front through SE MI later in
the day Sunday. Moisture-rich airmass remains over the region Sunday
with PW values lingering around 2" which will keep the potential of
torrential rainfall there in any thunderstorm Sunday afternoon.
Better chances Sunday afternoon, compared to this afternoon, for
breaks in the cloud cover allowing for a bit more insolation/heating
helping to increase potential instability. The CWA remains under a
Day 2 marginal risk as a result. Longer range CAMs try to get MLCAPE
values up around 1200 J/kg by 4PM. However in comparison to today,
bulk shear is much less impressive generally staying below 30kts as
the LLJ will have already departed into southern Canada. Severe
threat would be limited to strong wind gusts resulting from precip
loading. The cold front is likely to stall out somewhere in the
vicinity of the MI/OH border Sunday night before lifting north as a
warm front Monday as new surface low pressure develops over the
central Plains. Rain chances linger through most of the coming work
week as the central Plains low slowly tracks northeast through the
upper lakes Tuesday into Wednesday. This is quickly followed by
another low dropping southeast out over northern Ontario across
lower MI Thursday.
MARINE...
A stalled frontal boundary remains draped across Lake Huron this
afternoon with widespread showers and fog persistent across much of
the lake within the subtropical moisture in place. Low pressure
currently over Iowa tracks northeast along the boundary this evening
and spreads over northern Lake Michigan and the Straits tonight.
This will tighten the southwest pressure gradient over the region
with gusts to around 25 kt likely to occur over western Lake Erie
where a Small Craft Advisory has been issued through this evening.
The low will also direct an additional surge of moisture into the
region from the southwest this evening with numerous showers and
storms likely across the waters. Any storms will cause heavy
downpours as well as a chance for gusty winds and locally higher
waves. Shower and thunderstorm activity wanes late tonight into
early Sunday as the low moves off into Ontario. There is an
additional chance for showers and storms during the day Sunday
however as the very humid air mass and frontal boundary remain
stalled out over the region. This overall pattern continues into the
early week, but rainfall looks to be less widespread and less
intense after Sunday.
HYDROLOGY...
The atmosphere will change very little through the weekend as a
frontal boundary wavers across the region with a subtropical airmass
overhead. These very moist conditions will hold through into Monday.
This environment combined with passing low pressure systems and
upper-level disturbances will result in several more rounds of heavy
rain showers in addition to periods of embedded thunderstorms. The
majority of activity today will be focused along and north of the I-
69 corridor as a line of showers and thunderstorms moves northeast
from SW lower MI into our area. Activity will be much more scattered
south of I-69. Rainfall totals north of I-69 through early tonight
expected to be in the 1-3 inch range though a locally higher total
near 4 inches is possible. These higher amounts will be dependent on
the speed and track of thunderstorms and if multiple rounds of
storms move over the same area. Totals south of I-69 expected to be
up around 1 inch. Any locally higher amounts should stay below 2
inches. Additional rain activity, heavy at times, will continue
Sunday.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch until 4 AM EDT Sunday for MIZ047>049-053>055-060>063-
068>070-075-076-082-083.
Lake Huron...Dense Fog Advisory until 8 AM EDT Sunday for LHZ361>363.
Lake St Clair...NONE.
Michigan waters of Lake Erie...Small Craft Advisory until 10 PM EDT this evening for LEZ444.
&&
AVIATION.....MR
DISCUSSION...KDK
MARINE.......TF
HYDROLOGY....KDK
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Jun 26, 3:22 PM EDT, 8 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 322 PM EDT Sat Jun 26 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-271930- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 322 PM EDT Sat Jun 26 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight A Flood Watch is in effect through tonight. Refer to the latest urgent weather message for additional information. There is a Slight Risk of severe weather today for most of Southeast Michigan with a Marginal Risk south of a line from about Port Huron to Adrian. Damaging wind gusts to 60 mph will be the primary threat with these storms. Secondary threat of a tornado or two with best potential for these from Flint north across the Saginaw Valley and western Thumb. Storm motion will be northeast around 45 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Active stretch of weather continues on Sunday with a Marginal Risk of severe storms. The main threat for thunderstorm activity will be damaging wind gusts to 60 mph and torrential rainfall which could lead to localized flooding concerns. .SPOTTER INFORMATION STATEMENT... Dispatchers... Spotter activation may be needed this evening. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-271930- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 322 PM EDT Sat Jun 26 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight A Flood Watch is in effect through tonight. Refer to the latest urgent weather message for additional information. There is a Slight Risk of severe weather today for most of Southeast Michigan with a Marginal Risk south of a line from about Port Huron to Adrian. Damaging wind gusts to 60 mph will be the primary threat with these storms. Secondary threat of a tornado or two with best potential for these from Flint north across the Saginaw Valley and western Thumb. Storm motion will be northeast around 40 kts. .DAYS TWO THROUGH SEVEN...Sunday through Friday Active stretch of weather continues on Sunday with a Marginal Risk of severe storms. The main threat for thunderstorm activity will be damaging wind gusts to 60 mph and torrential rainfall which could lead to localized flooding concerns. .SPOTTER INFORMATION STATEMENT... Dispatchers... Spotter activation may be needed this evening. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. KDK
In the hours before
Special weather statement, Jun 26, 7:55 PM EDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
755 PM EDT Sat Jun 26 2021
MIZ061-062-069-270100-
Genesee MI-Lapeer MI-Oakland MI-
755 PM EDT Sat Jun 26 2021
...SPECIAL WEATHER STATEMENT...
At 754 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Otter Lake to near Ortonville to near Hartland.
Movement was east at 25 mph.
Winds in excess of 30 mph will be possible with these storms.
Strong thunderstorms will be near...
Columbiaville, Hadley and Otter Lake around 800 PM EDT.
Metamora around 810 PM EDT.
North Branch around 820 PM EDT.
Dryden and Clarkston around 825 PM EDT.
Imlay City and Almont around 835 PM EDT.
Pontiac and Brown City around 840 PM EDT.
Oxford around 845 PM EDT.
Rochester around 900 PM EDT.
Other locations impacted by these storms include Keego Harbor,
Goodland Township, Waterford, Orchard Lake, Holly State Recreation
Area, Commerce, Rose Center, Auburn Hills, Lake Angelus and Burnside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 1000 PM EDT for southeastern
Michigan.
LAT...LON 4289 8310 4260 8309 4252 8367 4287 8369
4322 8352 4324 8335 4326 8335 4329 8312
4328 8300 4289 8299
TIME...MOT...LOC 2354Z 256DEG 23KT 4321 8342 4289 8340 4268 8367
MannLocal storm report, Jun 26, 8:25 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
825 PM EDT SAT JUN 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND DMG PORT AUSTIN 44.04N 83.00W
06/26/2021 HURON MI BROADCAST MEDIA
DAMAGE TO SEVERAL HOMES AND TREES NEAR THE INTERSECTION
OF GRINDSTONE RD AND INDEPENDENCE AVE. TIME ESTIMATED VIA
RADAR.
0615 PM TSTM WND DMG 2 NW CHESANING 43.21N 84.15W
06/26/2021 SAGINAW MI BROADCAST MEDIA
SEVERAL LARGE LIMBS AND A MATURE TREE DOWNED NEAR
FRANDSCHE AND HARRIS RDS. TIME ESTIMATED VIA RADAR.
&&
TFSpecial weather statement, Jun 26, 9:02 PM EDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
902 PM EDT Sat Jun 26 2021
MIZ053-270200-
Saginaw MI-
902 PM EDT Sat Jun 26 2021
...Heavy downpours will persist for the next couple of hours...
At 859 PM EDT, Doppler radar was tracking intense showers with
embedded thunderstorms along a line extending from 6 miles northeast
of St. Charles to near Marion Springs to 11 miles west of St. Johns.
Movement was northeast at 40 mph.
Strong thunderstorms will be near...
Oakley and Bridgeport around 910 PM EDT.
Saginaw, Chesaning and Zilwaukee around 915 PM EDT.
Marion Springs around 940 PM EDT.
Frankenmuth around 950 PM EDT.
St. Charles around 955 PM EDT.
Other locations impacted by these storms include Brant, Nelson,
Carrollton, Garfield, Arthur, Fenmore, Burt, Gera, Buena Vista
Township and Layton Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these showers and storms,
and may lead to localized flooding. Do not drive your vehicle
through flooded roadways.
&&
A Tornado Watch remains in effect until 1000 PM EDT for southeastern
Michigan.
LAT...LON 4348 8423 4348 8417 4352 8417 4353 8415
4351 8382 4348 8382 4348 8371 4324 8370
4322 8375 4322 8393 4315 8393 4315 8394
4313 8408 4313 8437 4340 8437
TIME...MOT...LOC 0059Z 240DEG 34KT 4334 8404 4318 8434 4302 8477
MannThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 9:02 PM EDT | Special Weather Statement | DTX | Saginaw | 58 min |
| Jun 27, 4:46 PM EDT | Special Marine Warning | DTX | 44 min |
Nearby
River Flood Warnings in Michigan, 2021Every river flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.